Ohio, 2012

Damaging Winds in Ohio, August 8, 2012

August 8, 2012 · NWS CLE · 4 events in 3 counties and zones

A cold front moved south across the area during the afternoon of August 8th. Scattered showers and thunderstorms developed along the front with a couple becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved south across the area during the afternoon of August 8th. Scattered showers and thunderstorms developed along the front with a couple becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 8, 12:20 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 8, 12:20 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
120 PM EDT WED AUG 8 2012

.SYNOPSIS...
A WEAK COLD FRONT JUST NORTH OF LAKE ERIE WILL MOVE SOUTHEAST ACROSS
THE LOCAL AREA TODAY AND THEN STALL NEAR THE OHIO RIVER. LOW
PRESSURE WILL MOVE UP THE OHIO VALLEY THURSDAY AND FRIDAY. HIGH PRESSURE
WILL SLOWLY BUILD OVER THE REGION FROM THE WEST OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT FROM JUST NORTH OF BUF TO JUST SOUTH OF TOL. FORECAST
LOOKS REASONABLE.  MADE MINOR ADJUSTMENTS TO THE TIMING OF THE
CLOUD COVER FOR UPDATE.

PREVIOUS...THE COLD FRONT IS ON TRACK TO MOVE SE ACROSS THE AREA
TODAY. SOME SHOWERS AND EVEN SOME LIGHTNING OCCURRED EARLIER IN
THE NIGHT ALONG THE FRONT ACROSS LOWER MICHIGAN. LATEST HRRR AND
CONVECTIVE SREF CONTINUE TO SUGGEST THAT ISOLATED TO SCATTERED
SHOWERS AND STORMS WILL DEVELOP ALONG THE FRONT LATER TODAY. BEST
CHANCES FOR THIS WILL BE IN THE EAST THIS AFTERNOON. HAVE GONE
WITH A 20 TO 30 POP MOST AREAS. CLOUDS WILL COME AND GO TODAY BUT
BY LATE AFTERNOON SKIES SHOULD BE MAINLY PARTLY CLOUDY. HIGH TEMPS
WILL BE A DEGREE OR TWO COOLER THAN TUESDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
ACTIVE WEATHER IS EXPECTED DURING THE PERIOD AS AN UPPER LOW GETS
SET UP OVER THE EASTERN CONUS. THE MODELS NOW ARE FAIRLY SIMILAR
WITH THE MAIN FEATURES. LOW PRESSURE IS EXPECTED TO MOVE UP THE
OHIO VALLEY TONIGHT AND FRIDAY WITH THE LOW EVENTUALLY CROSSING WESTERN
PA. MODELS SHOWING GOOD ISENTROPIC LIFT WITH PWAT VALUES
EVENTUALLY REACHING 1.75 INCHES. INSTABILITY WILL INCREASE TONIGHT
AND THURSDAY AS DEWPOINTS SURGE INTO THE UPPER 60S. A FEW STRONG
TO SEVERE STORMS ARE LIKELY LATE THURSDAY AS THE LOW PASSES. SHEAR
WILL BE ENHANCED ALONG THE FRONT STRETCHING NE FROM THE LOW. THAT
IS LIKELY WHERE ANY SEVERE WEATHER WILL OCCUR. WRAP AROUND
MOISTURE BEHIND THE LOW WILL KEEP SHOWERS GOING THROUGH MIDDAY
SATURDAY ALL AREAS AND IN THE EAST ON SATURDAY NIGHT. 850 MB TEMPS
DIP TO PLUS 8 OR 10 SATURDAY DEPENDING ON WHICH MODEL YOU BELIEVE.
EITHER WAY COLD AIR ADVECTION CLOUDS AND SHOWERS WILL BE LIKELY TO
THE EAST OF KCLE. EXPECT MUCH OF THE AREA TO SEE AN INCH OR MORE
OR RAIN THURSDAY THROUGH FRIDAY.  TEMPS DURING THE PERIOD WILL BE
BELOW NORMAL FOR A CHANGE.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
MODELS CONTINUING TO HANDLE STRONG UPPER TROUGH OVER THE AREA WELL
WITH GFS AND ECMWF MOVING IT OFF TO THE EAST ON SUNDAY WITH SFC HIGH
PRESSURE BUILDING INTO THE AREA. GOING INTO EARLY NEXT WEEK MADE
LITTLE CHANGES OVERALL TO THE FORECAST WITH 00Z ECMWF SHOWING BROAD
UPPER TROUGH MOVING ACROSS THE AREA WHILE GFS ALSO BRINGING UPPER
TROUGH OVER THE AREA BUT A BIT STRONGER WITH SFC LOW PRESSURE
DEVELOPING OVER THE MID MISSISSIPPI VALLEY. FOR NOW WILL CONTINUE TO
LEAN TOWARD THE ECMWF WITH MAINLY DRY CONDITIONS...BUT HAVE CONTINUE
WITH MORE CLOUDINESS ACROSS THE AREA DURING THIS TIME. WITH NO
STRONG TEMP ADVECTION MODERATED TEMPS FOR SUNDAY WITH THE TROUGH
DEPARTING BUT OTHERWISE KEPT THEM NEAR NORMAL FOR EARLY NEXT WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
A WEAK COLD FRONT WILL BECOME STATIONARY OVER THE CENTRAL PORTION
OF OHIO THIS EVENING. THIS BOUNDARY MAY CAUSE ENOUGH LOW LEVEL
CONVERGENCE TO CAUSE A COUPLE THUNDERSTORMS TO DEVELOP OVER NE
OHIO INTO NW PA. ONLY HAVE MENTIONED VICINITY THUNDER FOR THE
KYNG TAF AT THIS TIME. HOWEVER WILL WATCH INLAND LOCATIONS FURTHER
WEST THROUGH THE AFTERNOON.

UNCERTAINTY AS WE APPROACH SUNRISE IS THE AMOUNT OF MVFR FOG THAT
CAN DEVELOP WITH THE OVERALL INCREASE IN LIFT AS THE UPPER LEVEL
TROUGH ARRIVES. AT THIS POINT DID NOT INTRODUCE ANY INTO THE TAF
SITES BUT IF IT CAN OCCUR IT MAY BE ACROSS THE WESTERN TAF SITES.
BELIEVE THERE WILL ALSO BE SOME SHOWERS THAT DRIFT INTO THE WEST
ABOUT THE SAME TIME AS THE MVFR VISIBILITIES. SO FAR HAVE ONLY
INTRODUCED A VICINITY SHOWER WITH UNCERTAINTY ON HOW FAST IT WILL
MOVE INTO NW OHIO. THERE WILL EVENTUALLY BE A THREAT OF THUNDERSTORMS
AS WE HEAT THE SURFACE INTO THE EARLY AFTERNOON.

.OUTLOOK...PERIODS OF NON VFR POSSIBLE THURSDAY AND FRIDAY. NON
VFR POSSIBLE SATURDAY ACROSS NE OHIO INTO NW PA.

&&

.MARINE...
A WEAK COLD FRONT WILL MOVE ACROSS THE LAKE TODAY BUT SHOULD CAUSE
ANY SIGNIFICANT WEATHER OTHER THAN THE WIND SHIFT FROM SOUTHWEST TO
NORTH TONIGHT. THE SIGNIFICANT WEATHER ISSUE FOR THE LAKE WILL BEGIN
THURSDAY AS A STRONG UPPER TROUGH MOVES TOWARD THE LAKE AND SFC LOW
PRESSURE INTENSIFIES OVER THE OHIO VALLEY...THEN MOVES TO THE
NORTHEAST FRIDAY. NORTHEAST FLOW WILL INCREASE THROUGH THURSDAY WITH
WINDS RANGING 20 KNOTS OR GREATER BY THURSDAY NIGHT AND CONTINUING
THROUGH FRIDAY NIGHT. WINDS WILL SLOWLY DIMINISH THROUGH SATURDAY.
HIGH PRESSURE WILL BUILD OVER THE LAKE ON SUNDAY. SMALL CRAFT
ADVISORY CONDITIONS APPEAR LIKELY BEGINNING THURSDAY NIGHT AND
CONTINUING THROUGH AT LEAST SATURDAY MORNING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...DJB/KUBINA
SHORT TERM...KUBINA
LONG TERM...ABE
AVIATION...MULLEN
MARINE...ABE
Hazardous weather outlook, Aug 8, 4:54 AM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
554 AM EDT WED AUG 8 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-091000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
554 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 79 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashtabula

When
August 8, 2:05 PM EST
Where
Ashtabula County, 1.38 mi S of Hartsgrove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.600, -80.950

Emergency Manager reported a cluster of trees down near Hartsgrove on Laskey Rd.

Thunderstorm Wind, Ashtabula

When
August 8, 2:33 PM EST
Where
Ashtabula County, Lenox Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.680, -80.770

Emergency Manager relayed reports of trees down south of Jeffereson.

Thunderstorm Wind, Medina

When
August 8, 3:15 PM EST
Where
Medina County, 1.25 mi ESE of Wadsworth
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.020, -81.730

Law Enforcement reported numerous large tree branches down over a quarter mile stretch which caused structural damage to 3 homes.

Thunderstorm Wind, Mahoning

When
August 8, 5:55 PM EST to 5:56 PM EST
Where
Mahoning County, 0.85 mi E of Evans Lake to 0.29 mi NW of New Middletown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.972, -80.604

Trained weather spotter reported several large tree limbs down along E Calla Rd. between Springfield Rd. and Struthers Rd. A portion of a barn was also blown down by the strong wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409403, 409404, 409405, 409406.